• question-icon

    What causes facial flushing and itching after taking Potassium Iodide?

default
Posted on Fri, 3 Jun 2016 in Thyroid Problem and Hormonal Problems
Question: Why does the FDA okay someone to take 130mg of iodine that was exposed to the whole radiation incident in Fukushima?
This question might be for a doctor that specializes in Endocrinology. I went to a natural doctor last week and he told me to take iodine. I miss understood him on how much to take. The product I used I bought from Sprouts and it was called Eidon Liquid iodine (potassium iodide) and 2 drops equal 225mcg. I ended up taking 75 drops on Tuesday evening and 150 drops on Wednesday morning and then stopped taking it. Wednesday afternoon I started to feel sick with a heat feeling in my face, flushing and itching. My temperature was always between 97.2 and 97.8. I do not smoke or drink. I am 5'10" and 165 pounds. I was wondering if I should be concerned about permanent or significant damage to my internal organs/body?
doctor
Answered by Dr. Shehzad Topiwala 6 hours later
Brief Answer:
Iodine

Detailed Answer:
130 mg of Potassium Iodide is okayed by government agencies regulating nuclear disasters. It ought to be taken once daily for couple weeks or till advised by authorities or till exposure to radiation passes.Such large amounts are necessary for the radioactive iodine that has leaked from being accumulated by the thyroid gland in the neck. This type of dose typically prevents the radioactive iodine from being taken up by the thyroid.

The product you have consumed also contains potassium iodide in the amounts you have accurately mentioned.
So you have effectively taken a total of about 25 mg of potassium iodide in the course of two days. Relatively, it is small.
While much larger doses are used in humans for medical reasons such as 'hyperthyroidism' treatment for several days, it is still important to get yourself checked for side effects from this quantity.

The impact of this liquid iodine on your body can be variable ie from causing no damage to either extreme ie short or long term under-activity or over-activity of your thyroid gland.
Many factors determine this and hence a thorough in-person evaluation is necessary. You will be best served by consulting an endocrinologist in-person.
Moreover, considering how you are feeling at the moment, you should seek immediate medical care.

When I see someone like you in my practice, I typically have them go to the ER and undergo the following blood tests in addition to a detailed physical examination and medical stabilization:

CBC (Complete Blood Count, also known as Hemogram; includes Hemoglobin, WBC and Platelet counts)
Electrolytes (Sodium and Potassium in particular)
HbA1c (Glycosylated Hemoglobin = your 3 month glucose average)
Liver function tests (SGOT , SGPT, Albumin, Bilirubin, Alkaline Phosphatase)
Kidney function tests (BUN, Creatinine)
TSH
Free T4
Anti Thyroid Peroxidase (TPO) antibodies
Anti Thyroglobulin antibodies
25 hydroxy Vitamin D

None of these tests require any fasting and can be done at any time of the day

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Flushing

doctor1 MD

I am a 71 yo male retired veterinarian weigh 210 and 6 1 tall. I had a nasty nasty cold and sinusitis(treated with Z-pack and fluticasone nasal...

doctor1 MD

Hi, I took one Kamagra tablet (SILDENAFIL CITRATE) 36 hours ago, and even though facial flushing, dizziness and sickness has largely dissapeared, I...

doctor1 MD

Hi, I just got tetralysal for my flushing and redness on my cheeks and nose, which probably is rosacea. But Im scared that the medication may...

doctor1 MD

Hi I m 22 years old...ive was on vancomycin for a month due to a mrsa infection in my blood..i got of vanco 6 days ago and picc line removed 7 days...

doctor1 MD

Hi I m a 41 year old female and had a question in regards to facial flushing . I go through periods of time where I feel like I often feel flushed,...

doctor1 MD

Hi Dr. XXXXXXX xxxxxxx had advised me to try an allergy medicine with Decongestant because have been itchy throat for about 2 months now. I do have...

doctor1 MD

Yes. Something weird has been happening. I get really sad. Then I get a flushing of heat up my back, kinda of like chemicals going up through my...

Get personalised answers from verified doctor in minutes across 80+ specialties

146 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Shehzad Topiwala
  • Q - Thyroid problem,unable to conceive,hormone deficiency

  • Q - How are headaches and vitiligo treated ?

  • Q - Feel cold, lightheadedness, memory problems, foggy thinking,...

  • Q - Hypothyroidism due to Hashimoto's thyroiditis, taking Thyronorm. Do you...

  • Q - Underweight, taken dexamethasone. How can I gain weight?

  • Q - What can be done for a high blood sugar? Have frequent urination.

  • Q - Had hormone imbalance. Used androgel when testosterone went down. Will...

  • Q - Have a postprandial hypoglycemic reaction to foods with carbs. Gaining...

  • Q - Diagnosed with Hypothyroidism. Is Armour thyroid or Erfa thyroid better...

  • Q - Cold feeling after eating sugar. Headache, fever, BP high, have...

backtotop2